Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 55, NWS Blacksburg, VA

July 4, 1997Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 1997, 6:02 PM EDT for Tazewell County, Virginia. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1997, 6:02 PM EDT (22:02 UTC)
Expired
Jul 4, 1997, 6:50 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:07 PM EDTThunderstorm WindRichlands, VA
Jul 4, 6:24 PM EDTThunderstorm WindTazewell, VA
Jul 4, 6:26 PM EDTThunderstorm WindTazewell, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 042201 RRA
SVRRNK
VAC185-042250-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT FRI JUL 4 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...TAZEWELL COUNTY
 
AT 601 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 42 MILES WEST OF BLUEFIELD OR 10 MILES WEST SOUTHWEST
OF JEWELL RIDGE MOVING EAST AT 45 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 BANDY                           AROUND 605 PM EDT
 AMONATE                         AROUND 610 PM EDT
 ASBERRYS                     }   AROUND 620 PM EDT
 TAZEWELL                        AROUND 620 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:15 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 2:15 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT FRI JUL 4 1997

WL UPDATE NOWCAST TO REMOVE POPS.

NGM MDL VERY BAD WITH 12 HOUR FCST. NGM HAS PCPN OVER ENTIRE CWA FOR
THE 12 HOUR PERIOD ENDING AT 00Z. BASED ON SAT PICTS...SFC OBS AND AM
700 MB TEMPS...DO NOT SEE MUCH CHC FOR PCPN TONIGHT. FEEL NGM DOES
NOT HAVG A GOOD HANDLE ON CAP (700 MB TEMPS THIS AM 2 TO 4 DEGREES C
WARMER ACRS CWA THAN LAST NIGHTS 12 HOUR FCST) AND THIS AM 12 HOUR
FCST NOT MUCH BETTER. IN ANY EVENT...BASED ON CAP HOLDING OVER THE
AREA LONGER...FEEL POPS ARE NOT WORTH MENTIONING TONIGHT ACRS ALL
AREAS EXCEPT PERHAPS PORTIONS OF NC.

SFC FNT IS EXPECTED TO LINGER ALONG SE COAST DURG FCST PERIOD AS
SEVERAL SHORT WVS CARVE OUT A SLIGHTLY DEEPER ERN US TROF THRU
SUNDAY. FIRST SHORT WV TO SLIDE BY MAINLY TO THE N OF CWA TNIGHT WITH
SECOND SHORT WV DIVING TO A POSITION FROM GREAT LAKES TO MS VALLEY
BY SUN. DRIER AIR TO FILTER BACK INTO MOST OF CWA BY SAT. UPSLOPE
LOW CLOUDS EXPECTED DVLP ACRS SE WV AND BORDER COUNTIES IN VA LATER
TONIGHT AND PERSIST THRU MIDDAY SAT.

DELIGHTFULLY PLEASANT TEMPS FOR NEXT COUPLE DAYS ACRS CWA. FWC TEMPS
LOOK REASONABLE THRU SUNDAY.

FIRST GUESS NMBRS:
ROA 64/83/58/83 1101
LYH 64/83/56/83 110-
DAN 67/86/62/85 1111
BLF 60/75/56/79 1101
BCB 61/78/55/80 1101

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:44 PM EDTSevere Thunderstorm WarningRNKBland, Wythe46 min
Jul 4, 7:27 PM EDTSevere Thunderstorm WarningRNKFloyd, Pulaski48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.